Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Wichita, KS

March 24, 2005Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 24, 2005, 8:28 PM CST for Labette County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2005, 8:28 PM CST (02:28 UTC)
Expired
Mar 24, 2005, 9:15 PM CST
In force
47 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Labette County, KS

The radar

The Tulsa radar (KINX), 112 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 250229
SVRICT
KSC099-250315-
/O.NEW.KICT.SV.W.0001.050325T0228Z-050325T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CST THU MAR 24 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS.

* UNTIL 915 PM CST.

* AT 827 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF BARTLETT...OR ABOUT 24 
  MILES EAST OF COFFEYVILLE...MOVING NORTHEAST AT 30 MPH. ANOTHER
  SEVERE THUNDERSTORM WAS LOCATED JUST WEST OF THE PARSONS TRI COUNTY
  AIRPORT...MOVING EAST AT 30 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ALTAMONT...BARTLETT...CHETOPA...DENNIS...EDNA...LABETTE...MOUND
  VALLEY...OSWEGO...PARSONS

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

LAT...LON 3700 9537 3701 9508 3737 9508 3737 9552
      3721 9551

$$

/DARMOFAL
3 follow-up statements
000 
WWUS53 KICT 250242
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CST THU MAR 24 2005

KSC099-250315-
/O.CON.KICT.SV.W.0001.000000T0000Z-050325T0315Z/
LABETTE KS-
840 PM CST THU MAR 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR LABETTE COUNTY UNTIL
915 PM CST...

AT 836 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED 5 MILES NORTHEAST OF CHERRYVALE...OR 
11 MILES WEST OF PARSONS...AND MOVING EAST AT 25 MPH. ANOTHER SEVERE
THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF CHETOPA...AND MOVING
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR CHETOPA BY  845 PM CST.
  5 MILES NORTH OF MOUND VALLEY BY  848 PM CST.
  NEAR PARSONS BY  900 PM CST.

THE TOWNS OF DENNIS AND LABETTE ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3700 9537 3701 9508 3737 9508 3737 9552
      3721 9551

$$

/DARMOFAL
000 
WWUS53 KICT 250308
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
907 PM CST THU MAR 24 2005

KSC099-250315-
/O.CON.KICT.SV.W.0001.000000T0000Z-050325T0315Z/
LABETTE KS-
907 PM CST THU MAR 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR LABETTE COUNTY UNTIL
915 PM CST...

AT 902 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR PARSONS...AND MOVING EAST AT 25 
MPH. ANOTHER STRONG TO POSSIBLY SEVERE STORM WAS LOCATED NEAR
ALTAMONT...AND MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR PARSONS BY  905 PM CST.
  NEAR LABETTE BY  912 PM CST.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO 
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3700 9537 3701 9508 3737 9508 3737 9552
      3721 9551

$$

/DARMOFAL
000 
WWUS53 KICT 250315
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CST THU MAR 24 2005

KSC099-250325-
/O.EXP.KICT.SV.W.0001.000000T0000Z-050325T0315Z/
LABETTE KS-
915 PM CST THU MAR 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR LABETTE COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 914 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3700 9537 3701 9508 3737 9508 3737 9552
      3721 9551

$$

/DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:01 PM CST, 5 hours 27 minutes earlier.

Area forecast discussion, Mar 24, 3:01 PM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
301 PM CST THU MAR 24 2005

.DISCUSSION...

FORECAST CHALLENGES REMAIN CLOUD COVER AND RESULTANT TEMPERATURES AS
WELL THUNDERSTORM CHANCES FOR TONIGHT. FOCUS THEN SHIFTS TO THIS
WEEKEND FOR PRECIPITATION AND THEN FOR NEXT WEEK WITH A WARMUP
EXPECTED.

TONIGHT THROUGH FRIDAY:
LOW PRESSURE MEANDERING THROUGH THE AREA CAUSING CLOUD COVER TO
REMAIN PERSISTENT TODAY WHICH SEVERELY HAMPERED TEMPERATURES. IN
SOUTHEAST KANSAS, WHERE A FEW BREAKS IN THE CLOUD COVER OCCURRED,
TEMPERATURES APPROACHED 60 THIS AFTERNOON. THERE ALSO IS A WEAK WARM
FRONT THROUGH THAT AREA AND AS THE LOW AND ITS COLD FRONT CONTINUE
TO MOVE EAST A FEW THUNDERSTORMS COULD DEVELOP. THE ENVIRONMENT
DOESNT SEEM VERY CONDUCIVE FOR GETTING SEVERE STORMS AS THERE
ISNT A WHOLE OF SHEAR OR GOOD MOISTURE TO WORK WITH. HOWEVER A FEW
STRONG THUNDERSTORMS ARE POSSIBLE AS A SHORTWAVE AND JET STREAK MOVE
OVER THE AREA. GETTING INTO FRIDAY MORNING A FEW RAIN SHOWERS ARE
POSSIBLE AS THE SURFACE LOW CONTINUES TO MOVE EAST AND THIS WILL
HELP US TO CONTINUE TO BE SOCKED IN WITH CLOUDS.

SATURDAY THROUGH SUNDAY.
ANOTHER SHORTWAVE BEGINS TO AFFECT OUR AREA BEGINNING SATURDAY. AS
THIS SYSTEM MOVES TO OUR SOUTH WE SHOULD BE ON THE NORTHERN FRINGE
OF ANY PRECIPITATION. AND AS THE SYSTEM DRAWS IN SOME COLDER AIR
SNOW MAY MIX IN WITH RAIN ALL THE WAY DOWN TO THE OKLAHOMA BORDER.
DONT THINK THERE WILL BE ANY ACCUMULATION WITH ANYTHING AS GROUND
TEMPERATURES AND SURFACE TEMPERATURES WILL BE ABOVE FREEZING. BUT IT
COULD BE A LITTLE SHOCKING TO WAKE UP EARLY SUNDAY MORNING AND SEE
SOME FLAKES OF SNOW.

MONDAY THROUGH WEDNESDAY:
BY MONDAY, AS THE WEEKEND SHORTWAVE PUSHES EAST, A DECENT WARMUP IS
EXPECTED. TEMPERATURES IN THE UPPER 60S AND LOW 70S SEEM REASONABLE
AT THIS POINT FOR BOTH MONDAY AND TUESDAY. MODELS HAVE SLOWED DOWN A
WAVE BY ABOUT 12 TO 18 HOURS. ORIGINALLY THIS WAVE WOULD AFFECT US
TUESDAY EVENING BUT IT NOW LOOKS MORE LIKELY FOR WEDNESDAY. SAME
STORY THOUGH, IF THINGS COME TOGETHER, THESE DAYS LOOK INTERESTING
FOR THUNDERSTORM POTENTIAL.
&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    42  48  35  46 /  20  10  10  20
HUTCHINSON      38  45  35  45 /  20  10  10  10
NEWTON          40  47  35  46 /  20  10  10  20
ELDORADO        41  49  36  47 /  20  10  10  20
WINFIELD-KWLD   45  50  39  48 /  20  10  10  30
RUSSELL         34  43  31  45 /  20  10  10  10
GREAT BEND      35  44  31  44 /  20  10  10  10
SALINA          38  44  32  46 /  20  10  10  10
MCPHERSON       38  45  34  46 /  20  10  10  10
COFFEYVILLE     46  54  39  50 /  30  10  10  40
CHANUTE         44  51  36  48 /  30  10  10  30
IOLA            44  51  36  48 /  30  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BOWMAN
Hazardous weather outlook, Mar 24, 4:00 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CST THU MAR 24 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CST THU MAR 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR A FEW THUNDERSTORMS IN PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS. THE MAIN THREAT FROM ANY STORMS THAT
DO DEVELOP WOULD BE HAIL. AN ISOLATED SEVERE THUNDERSTORM CANT BE
RULED OUT THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW MAY MIX WITH RAIN IN PORTIONS OF CENTRAL AND SOUTH CENTRAL
KANSAS LATE SATURDAY NIGHT. AT THIS TIME, ACCUMULATING SNOW IS NOT
EXPECTED AS SURFACE TEMPERATUR..GIBSON CITY...KANKAKEE...WATSEKA
358 PM CST THU MAR 24 2005

.NOW...
AN AREA OF LIGHT RAIN OVER PORTIONS OF CENTRAL ILLINOIS WILL BE
MOVING INTO AN AREA FROM OTTAWA TO WATSEKA BY 5 PM.

WDM

In the hours before

Special weather statement, Mar 24, 7:19 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CST THU MAR 24 2005

KSZ096-099-100-250245-
LABETTE-MONTGOMERY-NEOSHO-
719 PM CST THU MAR 24 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE...MONTGOMERY AND NEOSHO COUNTIES...

AT 716 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COFFEYVILLE TO 16
MILES WEST OF NOWATA...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/DARMOFAL
Local storm report, Mar 24, 8:17 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
817 PM CST THU MAR 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             PARSONS                 37.34N 95.27W
03/24/2005  0.75 INCH        LABETTE            KS   EMERGENCY MNGR

&&

CJ
Local storm report, Mar 24, 8:21 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CST THU MAR 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             1 NW INDEPENDENCE       37.24N 95.73W
03/24/2005  0.88 INCH        MONTGOMERY         KS   CO-OP OBSERVER

&&

CJ

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.